Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

June 16, 2011Jefferson County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 16, 2011, 2:08 PM CDT for Jefferson County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 2:08 PM CDT (19:08 UTC)
Expired
Jun 16, 2011, 2:45 PM CDT
In force
37 min
Issued by
NWS Topeka, KS

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWUS83 KTOP 161908
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT THU JUN 16 2011

KSZ024-026-161945-
JACKSON-JEFFERSON-
208 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EAST
CENTRAL JACKSON COUNTIES...

THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHWESTERN JEFFERSON AND EAST CENTRAL JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE DENISON AND VALLEY FALLS.

&&

LAT...LON 3921 9534 3937 9575 3953 9574 3950 9556
      3942 9556 3943 9535
TIME...MOT...LOC 1908Z 286DEG 26KT 3945 9570

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 16, 12:40 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 16, 12:40 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1240 PM CDT THU JUN 16 2011

...UPDATE TO AVIATION...

.DISCUSSION...

A LONGER WAVE LENGTH UPPER LEVEL TROUGH WAS LOCATED ACROSS THE WEST-
CENTRAL CONUS...WITH A DOWN STREAM UPPER LEVEL RIDGE ACROSS THE
HIGH PLAINS.

THE 7Z SURFACE MAP SHOWED A WARM FRONT EXTENDING FROM EASTERN
OK...NORTHWEST INTO SOUTHWEST KS. AN INTENSIFYING LOW-LEVEL JET
EXTENDED FROM CENTRAL TX...NORTH AND NORTHWEST ACROSS WESTERN OK
INTO WESTERN KS. DEEP GULF MOISTURE AT 850MB WAS BEING TRANSPORTED
NORTH AND NORTHWEST ACROSS WESTERN HALF OF KS. THE LLJ WAS
MAINTAINING ONE MCS ACROSS NORTHWEST AND NORTH CENTRAL OK. A
SECOND COMPLEX OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ACROSS
SOUTHWEST NE. ISENTROPIC LIFT ON THE EAST OF THE 850MB DEEP MOIST
AXIS HAS LEAD TO THE DEVELOPMENT OF ISOLATED ELEVATED
THUNDERSTORMS ACROSS NORTH CENTRAL KS.

THE OPERATIONAL MODELS HAVE VARIOUS SOLUTIONS ON HOW THE COMPLEX OF
THUNDERSTORMS OVER SOUTHWEST NE WILL EVOLVE AS IT MOVES EAST AND
SOUTHEAST. THE 6Z NAM CONTINUES TO INTENSIFY AN MCV PRODUCED BY
THE CONVECTION OVER SOUTHWEST NE...AND DIGS AND AMPLIFIES THE MCV
SOUTHEAST ACROSS THE CWA DURING THE MID AND LATE MORNING HOURS.
AHEAD OF THE MCV STRONGER ASCENT ALONG WITH ISENTROPIC LIFT CAUSES
WIDES SPREAD THUNDERSTORMS DEVELOPMENT ACROSS THE CWA FROM 15Z
THROUGH 19Z...BEFORE THE CONVECTIVE COMPLEX SHIFTS SOUTHEAST INTO
MO. THE NAM MAY BE OVER DONE AMPLIFYING THE MCV. I'M LEANING A
BIT MORE TOWARDS THE 6Z RUC WHICH SHOWS THE COMPLEX OF
THUNDERSTORMS OVER SOUTHWEST NE SLOWLY BUILDING SOUTHEAST ACROSS
THE NORTHERN COUNTIES OF THE CWA THROUGH THE MID MORNING HOURS
BEFORE WEAKENING AFTER NOON. IN ANY EVENT...THE SHORT TERM
FORECAST WILL BE MORE OF A MESOSCALE FORECAST. MUCAPE SHOULD
INCREASE TO 1,500 TO 2,000 J/KG DURING THE MID AND LATE MORNING
HOURS...THUS SOME OF THE ELEVATED THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL. IF AN MCS DEVELOPS AFTER DAWN...THEN DAMAGING OUTFLOW
WINDS MAY BECOME A HAZARD.

THIS AFTERNOON AND TONIGHT...REDEVELOPMENT OF THUNDERSTORMS THIS
AFTERNOON AND EVENING WILL BE DEPENDENT ON THE LOCATION OF POSSIBLE
OUTFLOW BOUNDARIES. MY BEST GUESS IS THAT THUNDERSTORMS WILL
REDEVELOP ALONG AND NORTH OF THE SFC WARM FRONT ACROSS WESTERN AND
NORTHWEST KS LATE THIS AFTERNOON...ALONG WITH UPSLOPE DEVELOPMENT
ACROSS NORTHEAST CO AND WESTERN NE. THE THUNDERSTORM COMPLEX THAT
DEVELOPS ACROSS WESTERN KS MAY MOVE INTO THE WESTERN COUNTIES OF THE
CWA THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING OUTFLOW WINDS BEING THE PRIMARY HAZARD. THE MCS
THAT DEVELOPS ACROSS NORTHEAST CO AND WESTERN NE MAY MOVE NORTH OF
THE CWA AS SOUTHWESTERLY FLOW ALOFT INCREASES. THE NAM MODEL
FORECAST AN AXIS OF 3,000 TO 4,000 SBCAPE ACROSS THE NORTHERN
COUNTIES OF THE CWA THIS AFTERNOON...THUS IF ANY ISOLATED
THUNDERSTORM DEVELOPS NORTH OF INTERSTATE 70S IT WOULD RAPIDLY
BECOME SEVERE. HIGHS TODAY WILL BE DEPENDENT ON THE AREAL COVERAGE
AND INTENSIFY OF THUNDERSTORMS THIS MORNING. IF THE NAM AND GFS
MODEL SOLUTIONS ARE CORRECT WE COULD HAVE WIDESPREAD THUNDERSTORMS
DEVELOPING ACROSS THE CWA THROUGH THE EARLY AFTERNOON HOURS. THE
CLOUD COVER AND OUTFLOW MAY KEEP HIGHS IN THE LOWER TO MID
80S...BUT IF WE CLEAR BY AFTERNOON WE MAY REACH THE LOWER 90S.

FRIDAY THROUGH MONDAY...THE LONGER WAVE LENGTH H5 TROUGH WILL
CONTINUE ACROSS THE WEST CENTRAL CONUS. SHORTWAVE LENGTH H5 TROUGH
WILL EJECT OUT INTO THE CENTRAL HIGH PLAINS AND NORTHERN PLAINS.
A DOWNSTREAM H5 RIDGE WILL AMPLIFY ACROSS THE MS RIVER VALLEY
THROUGH THE PERIOD. LOW-LEVEL SOUTHERLY FLOW WILL CONTINUE ACROSS
THE CWA. EXPECT WARM AND HUMID CONDITIONS THROUGH THE PERIOD. THERE MAY
BE SOME WEAK OUTFLOW BOUNDARIES ACROSS EASTERN KS TO PROVIDE
ENOUGH SFC CONVERGENCE FOR ISOLATED THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON AND EARLY EVENING HOURS. HIGHS WILL BE IN THE
LOWER TO MID 90S...HIGHS MAY WARM A BIT IF THE SFC WINDS VEER TO
THE SOUTHWEST ON MONDAY WHEN TEMPERATURES COULD REACH THE UPPER
90S.

MONDAY NIGHT THROUGH WEDNESDAY MORNING...THE WESTERN H5 TROUGH WILL
LIFT NORTHEAST INTO THE PLAINS STATES. STRONGER ASCENT AHEAD OF THE
H5 TROUGH...ALONG WITH AN EASTWARD MOVING SURFACE COLD FRONT WILL
PROVIDE THE CWA WITH CHANCES FOR SHOWERS AND THUNDERSTORMS.
INCREASED CLOUD COVER AND THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL
CAUSE HIGHS TO COOL INTO THE LOWER TO MID 80S.

GARGAN

&&

.AVIATION...

CONVECTIVE COMPLEX WITH TRAILING ISOLATED STORMS HAS NEARLY EXITED
THE TERMINALS...WITH MVFR CIGS AND VISIBILITIES IN THE
PRECIPITATION AT TOP AND FOE. WINDS APPEAR TO BE THE BIGGEST
CHALLENGE THEREAFTER WITH BETTER CHANCES FOR LATE EVENING AND
OVERNIGHT STORMS TO THE SOUTH AND NORTH. WINDS WILL INITIALLY BE
AFFECTED BY THE COMPLEX...BUT VEER BY LATE AFTERNOON WITH SOUTH
WINDS TAKING HOLD BY MID MORNING FRIDAY.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 3:46 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU JUN 16 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-170845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
346 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS MORNING ACROSS THE REGION.
THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS TODAY AND THIS EVENING MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH THE
WEEKEND AND INTO NEXT WEEK. CONFIDENCE IS HIGHEST IN MORE
ORGANIZED AND WIDESPREAD THUNDERSTORMS NEXT MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jun 16, 10:47 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 AM CDT THU JUN 16 2011

KSZ021-022-035-036-161615-
CLAY-DICKINSON-GEARY-RILEY-
1047 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...SOUTHERN
CLAY...NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES...

THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF SOUTHWESTERN RILEY...SOUTHERN CLAY...NORTHERN
DICKINSON AND NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WAKEFIELD...MILFORD LAKE AND MILFORD.

&&

LAT...LON 3931 9687 3907 9684 3908 9736 3926 9736
TIME...MOT...LOC 1547Z 268DEG 30KT 3917 9724
Special weather statement, Jun 16, 11:22 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 AM CDT THU JUN 16 2011

KSZ009-010-022-161700-
MARSHALL-RILEY-WASHINGTON-
1122 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHWESTERN
MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH NOON CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF NORTHWESTERN RILEY...SOUTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS.

&&

LAT...LON 3976 9664 3953 9666 3958 9711 3977 9710
TIME...MOT...LOC 1623Z 278DEG 22KT 3967 9705
Special weather statement, Jun 16, 12:26 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT THU JUN 16 2011

KSZ023-024-161800-
JACKSON-POTTAWATOMIE-
1226 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE AND
WEST CENTRAL JACKSON COUNTIES...

THROUGH 100 PM CDT...A THUNDERSTORM WILL MOVE EAST SOUTHEAST AT 40
MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE AND WEST CENTRAL
JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE.

&&

LAT...LON 3952 9580 3931 9594 3946 9640 3957 9638
      3957 9605
TIME...MOT...LOC 1726Z 288DEG 37KT 3952 9626
Special weather statement, Jun 16, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT THU JUN 16 2011

KSZ024-026-161945-
JACKSON-JEFFERSON-
208 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EAST
CENTRAL JACKSON COUNTIES...

THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHWESTERN JEFFERSON AND EAST CENTRAL JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE DENISON AND VALLEY FALLS.

&&

LAT...LON 3921 9534 3937 9575 3953 9574 3950 9556
      3942 9556 3943 9535
TIME...MOT...LOC 1908Z 286DEG 26KT 3945 9570

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:44 AM CDTSpecial Weather StatementTOPCloud, Republic31 min
Jun 16, 7:13 AM CDTSpecial Weather StatementTOPCloud, Republic32 min
Jun 16, 7:36 AM CDTSpecial Weather StatementTOPClay, Ottawa24 min
Jun 16, 8:04 AM CDTSpecial Weather StatementTOPDickinson, Geary26 min
Jun 16, 8:52 AM CDTAreal Flood AdvisoryTOPCloud, Republic113 min
Jun 16, 8:57 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa36 min
Jun 16, 10:47 AM CDTSpecial Weather StatementTOPClay28 min
Jun 16, 11:22 AM CDTSpecial Weather StatementTOPWashington38 min
Jun 16, 12:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jun 16, 2:45 PM CDTSevere Thunderstorm WarningTOPJefferson30 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.